First time insulin user

2167Phillip
By 2167Phillip Latest Reply 2014-12-20 13:29:31 -0600
Started 2014-12-13 10:45:04 -0600

I am taking 12 units of Lantus solo star insulin and my blood sugar is still in the high 300's how much do I have to take for it to come down!


9 replies

MoeGig
MoeGig 2014-12-20 13:29:31 -0600 Report

Lantus is a long acting insulin and is usually prescribed with Humalog, a fast acting insulin. The only way I can get along on Lantus alone is if I have no carbs at all—like when I'm on a diet to lose weight. Only Type 2 diabetics can usually get along with only Lantus. Oh, sorry, you are Type 2.

old biker
old biker 2014-12-14 08:58:38 -0600 Report

Hi Philip
I have been on Lantus for tw0 years and it has worked great for me. My Dr who is also a diabetic on insulin gave me the same starting instructions as you. Start at 10 units and increase by 2 units every other day till my numbers come down to 120 my BS was close to 400 when I started.. It took me months combined with diet and exercise to get my numbers down to where I wanted them. If you go to www.launtuspro.com they have a dosage starting calculator. You enter your weight and it gives you a starting point.
Do not be surprised if the recommend a higher starting point then your Dr. My Dr recommended starting at 10 they recommended starting at 22 based on my weight..Please before you make any changes discuss this with your Dr…Good luck and hang in there

jayabee52
jayabee52 2014-12-13 14:43:55 -0600 Report

Howdy Phillip
WELCOME to DC.

The Dr you saw who told you to up 2 units per day for every day your numbers didn't come down, by any chance was he a PCP/GP? That does not sound to me like an endo. If you don't have an endo get a referral to one from your GP and get your diabetes instruction from him or his Registered dietician.

Has your GP checked you for infections, which could keep your BG (blood glucose) high? Are you taking any medications which may mess with your BG levels?

High 300s is not a safe place to be.

Praying it comes down soon!

One caveat, If you are that high for that long, when it does come down closer to "normal" levels (80 to 130 mg/dl) you may notice signs of low BG levels like sweating, chills, intense hunger for carbs, ect. When you experience this don't start eating anything until you comfirm that you acutually are having a low (hypo) My late wife often had BG levels over 300 mg/dl due to steroids she needed to control her lupis flares. She'd inject the sliding scale insulins that her endo Rx'd for her and often she'd drop at night. I would awake to her ravenously chowing down on cookies and candies. Since she was totally blind I had to check her BG levels, but usually I was asleep. Finally she woke me before she started eating and I checked her. Her BG was somewhere in the 180 mg/dl range. I urged her to not eat until she got down more close to normal. That was the last time she woke me for such a reason. I guess she preferred to eat over her BG coming down toward normal. (I considered her a "foodie")

Praying for improving health for us all

James

Type1Lou
Type1Lou 2014-12-13 13:22:57 -0600 Report

Have you adjusted your diet at all? The carbohydrates you consume each day play a major role in your blood sugar levels. Do you know/keep track of how many carbs you are currently consuming? I would advise that this is essential if you are to gain control and reduce your high BG levels. While you can take more insulin, you won't really know what the right amount is until you also know how many carbs you are eating. If your BG's are too high, I would advise reducing the amount of carbs you allow yourself to eat daily. If you need to lose weight, this will also help and may eventually decrease the amount of insulin you take once you gain better BG control. Wishing you well!

2167Phillip
2167Phillip 2014-12-13 13:27:45 -0600 Report

I have adjusted my diet to a no sugar no carbs diet. I eat foods that are rich in protein like chicken and eat salads. I drink only bottled water and club soda. My numbers are high and I'm wondering maybe a little frustrated I'm injecting myself with 12 then 14 then 16 units and the numbers aren't coming down yet

Type1Lou
Type1Lou 2014-12-13 17:54:43 -0600 Report

It sounds like you are doing all the right things. I concur with James about the doctor. If he/she is not an endocrinologist, you may wish to consult with an endocrinologist who specializes in diabetes. Are you also taking any oral medications in addition to the Lantus? Lantus only provides you with a basal insulin which is the 24 hour "background insulin". How frequently are you testing your BG's? A fasting BG will tell you how you start the day and a before-meal BG and 2 hour post-meal BG will tell you how what you ate is affecting your BG. All of this information could be helpful to your doctor in determining the correct course of meds for you to get your BG's back in reasonable ranges. A no-carb diet should result in weight loss which should make your body more sensitive to insulin. There are so many factors that come into play. Hoping you get the answers you need.

Glucerna
Glucerna 2014-12-13 17:34:14 -0600 Report

You've made important changes Phillip. Did your doctor give you an idea about how long it might take to see lower blood sugar numbers? You might contact his office and let them know what's going on. ~Lynn @Glucerna

2167Phillip
2167Phillip 2014-12-13 11:13:00 -0600 Report

I have already seen my doctor and his advice was to up myself 2 units per day every day until my numbers come down. It's already two weeks and my numbers haven't changed

Docjjb
Docjjb 2014-12-13 11:08:35 -0600 Report

It's a dangerous guessing game ur playing here my friend. Lots of factors go into insulin adjustment that we/I don't have access too. I recommend you see ur ms for advice. All the Best. Docjjb

Next Discussion: Hope for the future! »